Colorado, 2022Drought in Colorado, August 1 to 31, 2022
August 1 to 31, 2022 · NWS GJT · 1 event in 1 county or zone
Persistent monsoon moisture during the month of August resulted in above normal precipitation for much of western Colorado. This allowed the drought conditions to improve in some areas, particularly down in southwest Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent monsoon moisture during the month of August resulted in above normal precipitation for much of western Colorado. This allowed the drought conditions to improve in some areas, particularly down in southwest Colorado. Elsewhere, conditions remained unchanged through the end of the month. The only area of D3 (extreme) drought was the far southwest portion of the Four Corners / Upper Dolores River Basin zone.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:26 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 31, 10:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1126 PM MDT Sun Jul 31 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 220 PM MDT Sun Jul 31 2022
Convection has kicked off across the higher terrain earlier this
afternoon, as expected. The most robust storms have fired off the
higher terrain of southeast Utah and southwest Colorado, with some
flood products already in effect. Convection has also fired along
the Book Cliffs and into the Central Mountains, but with somewhat
drier air in place combined with some subsidence behind a shortwave
trough that passed through earlier this morning, coverage and
intensity are less. This activity will continue through the
afternoon and evening, with the activity across the south having the
potential to linger through the night. All showers and storms have
the potential to drop heavy rain and lead to flooding threat.
Looking at the bigger picture, the shortwave trough will continue to
move east across the Great Lakes. At the same time, the high
pressure center that has been lingering over the Great Basin will
shift to the east as well and merge with the larger area of high
pressure that has been sitting over the Gulf Coast states. This move
will shift the plume of deep moisture over northeast Utah and
northwest Colorado by Monday afternoon and dry things out a bit
across the Four Corners. Ensemble guidance for PWATs have values of
150-200% of normal along and north of I-70 for Monday and Tuesday,
with values of 100-130% south of I-70. In addition to the reversal
of where the best moisture pool is for the next few days, an
easterly wave is expected to ride the flow around the high and move
across northeast Utah and northwest Colorado Monday afternoon. This
extra forcing will lead to widespread showers and thunderstorms
across the north, increasing the flooding threat. Will have to keep
a close eye on burn scars across this area.
Temperatures will remain generally near normal. Overnight lows will
be more mild in areas where convection and cloud cover linger
through the night. Daytime highs will climb a few degrees above
normal in areas that see morning clearing.
.LONG TERM...(Tuesday through Sunday)
Issued at 220 PM MDT Sun Jul 31 2022
The long term starts out with a downturn in precip for southern
portions of the CWA. High pressure will be centered just south of
the Four Corners region as a shortwave moves across northern
portions of the CWA. PWATs will be highest north of the San Juans
during this timeframe and the EC is picking up on this and wants to
bring some showers and storms where that moisture is highest. The
GFS keeps the CWA almost entirely dry which seems a bit hard to
believe due to lift from the wave moving through. Look for some
showers/storms to form over the higher terrain...generally north of
the San Juans.
The area of high pressure doesn't move much Wednesday and with
northerly flow aloft along with subsidence from the high pressure, a
downtick in precip looks a safe bet...maybe a few showers/storms
will fire along the Divide but convection shouldn't be too
widespread. Heading into Thursday, a long wave trough will move into
the Pacific Northwest and will force the high pressure eastward. By
the weekend, models place this high over the southern Plains states
which is the favorable spot for us. Favorable because flow around
the high will pick up plenty of moisture off the Gulf of Mexico and
stream it up into our area...yep, another monsoonal surge. Some
discrepancies do pop up between the EC and GFS Sunday onwards but
the general gist of afternoon and evening showers and storms with
heavy rain is looking more likely. Of course, subtle changes in the
location of this high can cause some fairly drastic changes in QPF
so we'll need to keep an eye on things as we get towards the end of
next week.
So, Tuesday and Wednesday look for a downturn in precip coverage and
amounts and then starting to ramp back up Thursday onwards. Again,
this far out some changes are likely so keep an eye on the latest
forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1126 PM MDT Sun Jul 31 2022
Mid and high level cloudiness will drift over the area overnight
from debris left over from earlier thunderstorms. Different
day...same outcome expected on Monday with another round of
afternoon storms producing gusty outflow winds and moderate to
heavy rainfall rates. Temporary MVFR conditions could be met if
one of this storms moves over an airfield...a very low confidence
prediction at this point.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Jul 31, 3:04 AM MST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
404 AM MDT Sun Jul 31 2022
COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
404 AM MDT Sun Jul 31 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will occur again today and persist into
the late evening and possibly early morning hours. The best
coverage will be over the San Juan mountains becoming more
isolated toward the Wyoming border. Storm in southeast Utah and
southwest Colorado will have the potential for rainfall rates in
excess of 1 inch per hour. This will continue to bring a threat
for excess runoff and flooding issues...especially over burn scars
and areas that already received heavy rainfall the past few days.
Lightning and gusty outflow winds will threats in all areas today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm development will occur Monday through Saturday as
monsoon mositure continues to circulate through the region. Better
storm coverage will drift northward through the early week period
while southern locations dry out some with high pressure directly
overhead. Mositure returns to most areas by midweek with a threat
of heavy rainfall impacting many areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Drought, Four Corners / Upper Dolores River Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
The status of the drought improved slightly during the month of August. The extreme (D3) drought over the western half of the zone was trimmed back to only include the far southwest portion. Elsewhere, severe (D2) conditions persisted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044157.